Florida, 2011Rip Current in Florida, December 25, 2011
December 25, 2011 · NWS MLB · 1 event in 1 county or zone
High pressure across the eastern United States produced easterly winds and long period swells across the coastal waters of East Central Florida leading to the formation of moderate to strong rip currents. A male swimmer became caught in one of the stronger rip currents and was pulled underneath the water.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across the eastern United States produced easterly winds and long period swells across the coastal waters of East Central Florida leading to the formation of moderate to strong rip currents. A male swimmer became caught in one of the stronger rip currents and was pulled underneath the water. A female surfer attempted to rescue the victim but could not locate him in the water. The body of the man was found early the next day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 25, 9:23 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 25, 9:23 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
923 AM EST SUN DEC 25 2011
.UPDATE...
...MILD CHRISTMAS DAY...
TODAY...CANAVERAL MORNING SOUNDING AND VERTICAL WIND PROFILERS SHOW
EAST/SOUTHEAST WINDS ABOUT 10 MPH BENEATH SUBSIDENCE INVERSION WHICH
WAS AROUND 8000 FEET. PRECIPITABLE WATERS IS AROUND AN INCH
SOUTH...BUT A LITTLE OVER 1.3 INCHES IN THE NORTH WHERE REMNANT
MOISTURE FROM OLD FRONTAL BOUNDARY EXISTS. THIS IS SUFFICIENT FOR
SHOWERS ALONG ATLANTIC CLOUD LINES. CURRENT FORECAST HAS SLIGHT
CHANCE POPS EVERYWHERE EXCEPT 30 ALONG THE VOLUSIA COAST. THERE IS
SOME SHADOW EFFECT FROM THE COOLER BAHAMA BANK WATERS IN MARTIN/ST
LUCIE...BUT DO NOT SEE ENOUGH REASON TO MAKE ANY CHANGES TO POPS.
MAX TEMPS SHOULD REACH 80 ACROSS THE INTERIOR AND EVEN SOME SPOTS
ALONG THE SOUTH COAST. THE VOLUSIA COAST MAY BE HELD TO THE MID 70S
BY ONSHORE FLOW AND CLOUDS.
THINK THAT THERE WILL BE ENOUGH INTERVALS OF SUNSHINE TO BACK OFF
MOSTLY CLOUDY WORDING IN THE NORTH.
&&
.AVIATION...
MAINLY VFR. SLIGHT CHANCE MVFR IN SHOWERS ALONG THE COAST EXCEPT
KFPR-KSUA. WOULD NOT EVEN BE SURPRISED TO SEE A FEW SHOWERS REACH
INLAND TO THE I-4 CORRIDOR. CONFIDENCE TOO LOW TO CARRY VICINITY
SHOWER BEYOND A FEW HOURS THOUGH.
&&
.MARINE...
TODAY...LATEST SURFACE ANALYSIS SHOWS EAST/SOUTHEAST WINDS 10 KNOTS
OR LESS...EXCEPT 10-15 KNOTS INDICATED OFFSHORE NORTH OF THE CAPE.
SEAS ARE RUNNING A LITTLE ABOVE WHAT THESE WIND SPEEDS WOULD
INDICATE DUE TO SOME 8-10 SECOND EAST SWELL. LITTLE CHANGE NEEDED TO
PREVIOUS FORECAST.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
AVIATION/FORECAST UPDATES...LASCODY
IMPACT WEATHER UPDATES...BRAGAW
Hazardous weather outlook, Dec 25, 4:23 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
423 AM EST SUN DEC 25 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-251500-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
423 AM EST SUN DEC 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
LONG PERIOD EASTERLY SWELLS WILL PRODUCE A MODERATE THREAT FOR RIP
CURRENTS AT THE BEACHES TODAY. ANYONE ENTERING THE CHILLY SURF
SHOULD DO SO NEAR A LIFEGUARD.
.DENSE FOG/SMOKE IMPACT...
LIGHT TO CALM WINDS AFTER MIDNIGHT WILL HELP AREAS OF FOG TO FORM
AWAY FROM THE COAST LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LONG PERIOD SWELLS WILL CONTINUE TO INCREASE THE RIP CURRENT RISK
THROUGH THE FIRST PART OF THE UPCOMING WEEK.
ANOTHER COOL FRONT WILL MOVE THROUGH CENTRAL FLORIDA TUESDAY NIGHT
AND WEDNESDAY MORNING. WINDS WILL INCREASE AHEAD OF THE FRONT AND A BAND
OF SHOWERS WITH ISOLATED STORMS ARE EXPECTED. HIGH PRESSURE BUILDING
ACROSS THE DEEP SOUTH AND GULF OF MEXICO IS FORECAST DURING MID
WEEK...WHICH WILL CAUSE WINDS TO DIMINISH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WIMMER
Rip Current, St. Lucie
- When
- December 25, 12:00 PM EST
- Where
- St. Lucie forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 26 year old male swimmer was caught in a strong rip current and pulled underneath the water, causing him to drown. St. Lucie County Sheriff’s deputies found the man's body early the next morning. One other man was also caught in a rip current, but he escaped and survived.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 25 to 26, 20112 deaths · $55,000 · 2 events
- High Wind and Strong Wind in Washington, December 25, 20111 death · 1 injured · $20,000 · 5 events
- High Wind in Montana, December 25 to 26, 201155 kt wind · 12 events
- High Wind in Oregon, December 25, 201153 kt wind · 2 events
- High Wind in Washington, December 25, 201159 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352735.